Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 217, NWS Pittsburgh, PA

August 10, 20214 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2021, 2:12 PM EDT for 4 counties in Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:12 PM EDT (18:12 UTC)
Expired
Aug 10, 2021, 3:00 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS51 KPBZ 101812
SVRPBZ
OHC013-059-111-121-101900-
/O.NEW.KPBZ.SV.W.0217.210810T1812Z-210810T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
212 PM EDT Tue Aug 10 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Guernsey County in east central Ohio...
  Northern Monroe County in east central Ohio...
  Southern Belmont County in east central Ohio...
  Northeastern Noble County in east central Ohio...

* Until 300 PM EDT.

* At 212 PM EDT, a severe thunderstorm was located near Barnesville,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Bellaire, Barnesville, Shadyside, Powhatan Point, Bethesda,
  Belmont, Beallsville, Clarington, Neffs, Jerusalem, Wilson, and
  Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4004 8124 4001 8074 3992 8078 3992 8081
      3990 8081 3988 8080 3985 8081 3984 8083
      3983 8082 3979 8084 3977 8087 3975 8086
      3972 8087 3983 8128
TIME...MOT...LOC 1812Z 276DEG 28KT 3995 8122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
3 follow-up statements
575 
WWUS51 KPBZ 101818
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
218 PM EDT Tue Aug 10 2021

OHC013-059-111-121-101900-
/O.CON.KPBZ.SV.W.0217.000000T0000Z-210810T1900Z/
Guernsey OH-Monroe OH-Belmont OH-Noble OH-
218 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN GUERNSEY...NORTHERN MONROE...SOUTHERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES...

At 218 PM EDT, a severe thunderstorm was located over Barnesville,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Bellaire, Barnesville, Shadyside, Powhatan Point, Bethesda, Belmont,
Beallsville, Clarington, Neffs, Jerusalem, Wilson, and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4004 8124 4001 8074 3992 8078 3992 8081
      3990 8081 3988 8080 3985 8081 3984 8083
      3983 8082 3979 8084 3977 8087 3975 8086
      3972 8087 3983 8128
TIME...MOT...LOC 1818Z 273DEG 28KT 3996 8115 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
449 
WWUS51 KPBZ 101836
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
236 PM EDT Tue Aug 10 2021

OHC059-101846-
/O.CAN.KPBZ.SV.W.0217.000000T0000Z-210810T1900Z/
Guernsey OH-
236 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUERNSEY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4001 8074 3992 8078 3992 8081 3990 8081
      3988 8080 3985 8081 3984 8083 3983 8082
      3979 8084 3977 8087 3975 8086 3972 8087
      3983 8128 4003 8112
TIME...MOT...LOC 1836Z 276DEG 28KT 3995 8097 

$$

OHC013-111-121-101900-
/O.CON.KPBZ.SV.W.0217.000000T0000Z-210810T1900Z/
Monroe OH-Belmont OH-Noble OH-
236 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN MONROE...SOUTHERN BELMONT AND EASTERN NOBLE COUNTIES...

At 236 PM EDT, a severe thunderstorm was located 10 miles south of
St. Clairsville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Bellaire, Barnesville, Shadyside, Powhatan Point, Bethesda, Belmont,
Beallsville, Clarington, Neffs, Jerusalem, Wilson, and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4001 8074 3992 8078 3992 8081 3990 8081
      3988 8080 3985 8081 3984 8083 3983 8082
      3979 8084 3977 8087 3975 8086 3972 8087
      3983 8128 4003 8112
TIME...MOT...LOC 1836Z 276DEG 28KT 3995 8097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
699 
WWUS51 KPBZ 101855
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
255 PM EDT Tue Aug 10 2021

OHC013-111-121-101904-
/O.EXP.KPBZ.SV.W.0217.000000T0000Z-210810T1900Z/
Monroe OH-Belmont OH-Noble OH-
255 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE...SOUTHERN
BELMONT AND EASTERN NOBLE COUNTIES WILL EXPIRE AT 300 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4001 8074 3992 8078 3992 8081 3990 8081
      3988 8080 3985 8081 3984 8083 3983 8082
      3979 8084 3977 8087 3975 8086 3972 8087
      3983 8128 4003 8112
TIME...MOT...LOC 1854Z 276DEG 28KT 3994 8081 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 10, 1:36 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convective line with isolated strong/severe gusts continues to
progress eastward this afternoon with support from a weak shortwave
trough. ~1000-1500j/kg of MLCAPE and modest shear has still
supported a few cells with cores approaching 35kft, where breaks in
the cloud deck allowed for temperatures to exceed 80 deg. Generally
do not anticipate this line intensifying as it moves eastward. In
addition to the marginal severe threat, locally heavy rain, with PWAT
values approach 2 inches may pose a problem in urban/poor drainage
locations.

Passage of the shortwave trough/building shortwave ridge should
alleviate coverage of this convection by eve.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A similar scenario is indicated for Wednesday with the emergence of
another shortwave from the base of broad troughing over the Upr
Midwest, and the approach of that trough/frontal system is likely to
spawn more showers and storms on Thursday.

Temperature for the short term wl be above average with the support
of warm, moist advection. Thursday is borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region. However, the
confidence is not too high on this scenario since we still have
precip chances in the forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
An eastward sliding cold front will maintain rain chance into
Saturday, but that frontal passage will moderate temperature back to
climatological norms for the weekend.

Showers may return to the region starting Monday as high pressure
breaks down and warm, moist air returns from the south.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms, with MVFR/IFR restrictions, will continue
east southeast this afternoon in conjunction with the passage of a
shortwave trough.

Drier weather with generally VFR conditions should develop after the
line passage, though MVFR cigs may linger for sites north of I-70.
MVFR to IFR cigs are likely to return by WEdnesday morning as moist
advection continues in SSW sfc flow, before diurnal/heating raises
cig heights.

Scattered showers and thunderstorms may redevelop overnight into
Wednesday with additional shortwave passage, but
confidence/timing/coverage is too low at this time for mention beyond
VCSH.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 6:33 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
633 AM EDT Tue Aug 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-111045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
633 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated incidents of severe wind gusts are possible with afternoon
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated incidents of severe wind gusts are possible Wednesday and
Thursdays as thunderstorms become likely with cold front
encroachment.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 10, 12:54 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
08/10/2021                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWNED AROUND THE COMMUNITY.

&&

EVENT NUMBER PBZ2102068

FLH
Special weather statement, Aug 10, 12:55 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1255 PM EDT Tue Aug 10 2021

PAZ014-101730-
Butler PA-
1255 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Butler
County through 130 PM EDT...

At 1255 PM EDT, radar was tracking a strong thunderstorm near
Zelienople, or 11 miles west of Butler, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak
Hills, Nixon, Prospect, Harmony, East Butler, Connoquenessing, and
Portersville.

This includes Interstate 79 in Pennsylvania between mile markers 89
and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 7980 4073 7983 4082 8016 4094 8016
TIME...MOT...LOC 1655Z 277DEG 15KT 4087 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 10, 1:02 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     DELLROY                 40.56N  81.20W
08/10/2021                   CARROLL            OH   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES REPORTED DOWN AROUND
            TOWN.

&&

EVENT NUMBER PBZ2102069

FLH
Local storm report, Aug 10, 1:03 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     2 NE CARROLLTON         40.60N  81.07W
08/10/2021                   CARROLL            OH   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT
            WASWHINGTON TOWNSHIP.

&&

EVENT NUMBER PBZ2102070

FLH
Special weather statement, Aug 10, 1:27 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Tue Aug 10 2021

PAZ021-029-101800-
Washington PA-Allegheny PA-
127 PM EDT Tue Aug 10 2021

...Showers and thunderstorms with gusty wind will impact portions of
central Washington and Allegheny Counties through 200 PM EDT...

At 126 PM EDT, radar indicated showers and thunderstorms along a
line extending from Sewickley to near Cecil-Bishop. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, Moon Township, McMurray,
McKeesport, Franklin Park, and Canonsburg.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 37 and 55.
  Interstate 79 in Pennsylvania between mile markers 42 and 74.
  Interstate 376 in Pennsylvania between mile markers 49 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 7972 4060 7976 4058 7977 4055 7977
      4054 7973 4021 7982 4020 7986 4018 7985
      4016 7986 4016 7991 4013 7989 4025 8035
      4054 8028 4061 8018 4061 8015 4062 8014
      4063 7971
TIME...MOT...LOC 1726Z 278DEG 25KT 4055 8019 4032 8025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 10, 1:40 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     FREEPORT                40.21N  81.27W
08/10/2021                   HARRISON           OH   911 CALL CENTER

            REPORT OF MULTIPLE TREES DOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2102071

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:16 AM EDTSpecial Weather StatementPBZCoshocton29 min
Aug 10, 11:05 AM EDTSevere Thunderstorm WarningPBZTuscarawas25 min
Aug 10, 11:07 AM EDTSevere Thunderstorm WarningPBZCoshocton23 min
Aug 10, 11:28 AM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas32 min
Aug 10, 11:30 AM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas30 min
Aug 10, 12:00 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas45 min
Aug 10, 12:07 PM EDTSpecial Weather StatementPBZGuernsey, Harrison, Muskingum, Noble53 min
Aug 10, 12:39 PM EDTSpecial Weather StatementPBZJefferson36 min
Aug 10, 12:42 PM EDTSpecial Weather StatementPBZHarrison33 min
Aug 10, 12:59 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas46 min
Aug 10, 1:44 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Monroe, Noble31 min
Aug 10, 2:47 PM EDTSevere Thunderstorm WarningPBZMonroe43 min
Aug 10, 3:31 PM EDTSpecial Weather StatementPBZMonroe29 min
Aug 10, 4:01 PM EDTSpecial Weather StatementPBZMonroe29 min
Aug 10, 4:17 PM EDTSevere Thunderstorm WarningPBZMonroe13 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.